Pennsylvania, 2008

Flooding in Pennsylvania, February 6 to 7, 2008

February 6 to 7, 2008 · NWS CTP · 2 events in 1 county or zone

Heavy rain caused localized flooding over portions of north-central Pennsylvania during the evening of February 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused localized flooding over portions of north-central Pennsylvania during the evening of February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 6:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 6, 6:47 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 AM EST WED FEB 6 2008

.SYNOPSIS...
SEVERAL WAVES OF LOW PRESSURE WILL MOVE ALONG A NEARLY STATIONARY
FRONT OVER THE REGION TODAY...PROVIDING THE FOCUS FOR SOME
LOCALLY HEAVY RAINS/THUNDER AND POTENTIAL FLOODING.

MUCH COLDER AIR WILL MOVE BACK IN FOR THE LATTER HALF OF THE WEEK
AND WEEKEND...WITH SNOW SHOWERS RETURNING TO THE FORECAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A PRETTY COMPLICATED FORECAST IN STORE ONCE AGAIN WITH
RAIN/CONVECTION/SNOW AND EVEN A POSSIBILITY OF FREEZING RAIN
BEFORE ALL IS SAID AND DONE.

THE SURFACE PATTERN IS FAR FROM SIMPLE WITH A WEAK WEST-EAST
BOUNDARY THRU CENTRAL PA CONNECTING BACK TO THE MAIN LOW OVER OHIO
STRETCHING BACK TO SOUTHERN ILLINOIS. THE MAIN WARM FRONT
SEPARATES VERY WARM MOIST AIR IN THE UPPER 60S TO LOWER 70S FROM
TEMPS IN THE LOW-MID 60S FROM SOUTHERN OHIO THRU EASTERN KY AND
TN. TO THE NORTH...SNOW IS FALLING OVER SOUTHERN MICHIGAN WITH A
COLD RAIN OVER NRN OHIO.

THE HUGE AREA OF RAIN/CONVECTION WILL CONTINUE EASTWARD THROUGH
THE DAY WITH THUNDER POSSIBLE...ALONG WITH LOCALLY HEAVY
DOWNPOURS. ENSEMBLES AND OPERATIONAL MODELS SHOW A BIG SURGE IN
MOISTURE TAKING PLACE WITH PWATS SURGING TO BETWEEN 1 AND 1.3
INCHES...OR SOME 3-5 STD DEV ABOVE NORMAL. THE NEARLY STATIONARY
BOUNDARY WILL KEEP THE FOCUS OF THE RAIN OVER THE STATE THRU AT
LEAST MID AFTERNOON...BEFORE THE FINAL WAVE BEGINS TO MOVE THRU
AND BRING ABOUT A SLOW IMPROVEMENT.

THE REAL COMPLICATION ARRIVES LATER TODAY AS COLDER AIR TRIES TO
FILTER IN OVER NRN PA. BUFKIT SOUNDINGS SHOW A PERIOD OF FREEZING
RAIN DEVELOPING DURING THE EVENING BEFORE CHANGING TO LIGHT SNOW
AND SNOW SHOWERS. HAVE AVOIDED PUTTING THE FREEZING PRECIP IN THE
FORECAST AT THIS STAGE GIVEN OTHER INDICATORS THAT THE SURFACE
TEMPS WILL NOT FALL THAT FAST...BUT IT IS A LOW PROBABILITY OUTLIER
WITH A FEW MEMBERS OF THE ENSEMBLE PLUMES LEANING TOWARD
FREEZING/FROZEN PRECIP LATER IN THE DAY.

THE FLOOD WATCH LOOKS WELL PLACED WITH THE SHORT RANGE OPERATIONAL
GUIDANCE SHOWING THE MOST PERSISTENT LOW-MID LEVEL FRONTOGENTIC
FORCING HANGING TOUGH OVER THE MIDDLE TO NORTHERN PART OF THE
STATE TODAY.

OTHER COMPLICATION TO THROW INTO THE MIX WILL BE THE POTENTIAL FOR
A SEVERE THUNDERSTORM AS OHIO VALLEY CONVECTION MOVES EAST LATER
TODAY. PREDICTABLY FOR THE TIME OF YEAR...FORECAST CAPES NEVER GET
VERY HIGH...BUT WIND FIELDS ARE STRONG AND FORECAST SHEAR WILL BE
IMPRESSIVE. NAM12 SHOWS EHIS IN THE 1.5M2/S2 RANGE BY MID TO
LATE AFTERNOON. DESPITE THE LACK OF INSTABILITY...THE STRONG
DYNAMICS COULD DRIVE A FEW STORMS OVER THE EDGE AND CAUSE PROBLEMS
AS THE MAIN WAVE FINALLY TRAVERSES THE REGION. SPC HAS THE SLIGHT
OUTLOOK ALMOST TO THE NY BORDER...BUT WITH THE FRONT WHERE IT
IS...I LIKE THE AREA FROM ABOUT I-80 SOUTHWARD BETTER FOR SEVERE
POTENTIAL. COULD BE A VERY BUSY AFTERNOON AND EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE PICTURE STARTS TO COME INTO BETTER FOCUS OVERNIGHT AS THE MAIN
SYSTEM FINALLY STARTS TO PUSH EAST OF THE REGION AND WE GET INTO A
MORE TYPICAL WEST-NORTHWEST FLOW PATTERN.

PRECIP WILL TAPER TO SNOW SHOWERS...BUT HAVE TO STAY ALERT FOR THE
POSSIBILITY OF A BRIEF PERIOD OF FREEZING PRECIP AS THE COLD AIR
SEEPS SOUTH. AS MENTIONED ABOVE...BUFKIT WANTS TO COOL THE
BOUNDARY LAYER IN THE EVENING BEFORE COLD AIR DEEPENS ENUF TO MAKE
PRECIP TYPE ALL SNOW. THIS COULD BRING ABOUT A PERIOD OF
MESSY/SLIPPERY WEATHER BEFORE THINGS WIND DOWN TO SCATTERED SNOW
SHOWERS. AT THIS POINT...THE PERIOD FROM ABOUT 5PM THRU 8PM LOOKS
MOST VULNERABLE FOR THIS POTENTIAL CHANGE-OVER ISSUE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FOR THU...WEAK SFC HIGH PRESSURE MOVES IN WHILE A SERIES OF WEAK
UPPER WAVES KEEPS THE CHANCE OF SNOW/RAIN SHOWERS IN THE FORECAST.
A MORE IMPORTANT SERIES OF WAVES WILL APPROACH FOR THE
WEEKEND...ESPECIALLY THE LATTER HALF WITH SOME OF THE COLDEST AIR
OF THE SEASON POISED TO MOVE IN FOR SUNDAY-MONDAY WITH 850 TEMPS
FCST IN THE -20 TO -25 RANGE SUNDAY INTO MONDAY. SUNDAY WILL BE
THE COLDEST DAY OF THE WEEK WITH TEMPS ONLY REACHING THE TEENS AND
20S DURING THE DAY. SUN NIGHT WILL FEATURE LOWS NEAR ZERO NORTH
AND BETWEEN 10-15 DEGREES SOUTH. IN ADDITION...STRONGER WINDS
ARRIVE WITH THE COLD AIR SURGE...MAKING IT FEEL EVEN COLDER.

BEHIND THAT FOR EARLY NEXT WEEK...EXPECT THE USUAL LAKE EFFECT AREAS
TO SEE SNOW SHOWERS AND CLOUDINESS...WITH LITTLE IN THE WAY OF SIG
PRECIP ELSEWHERE.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
FOCUS FOR STEADY RAIN AND LOW CIGS WILL SHIFT TO NORTHERN PA
TODAY...AS FRONTAL BOUNDARY WAVERS NORTHWARD. SOME IMPROVEMENT
FCST AT JST/AOO/MDT/UNV TODAY AS THE LWR ATM ATTEMPTS TO MIX OUT
IN THE WARM SECTOR SOUTH OF THE WARM FNT. THIS MAY LEAD TO GUSTY
SW WINDS AND A FEW BINOVC...WHICH COULD PROVIDE ENUF INSTABILITY
FOR STG TO SVR TSRA ASSOC WITH CLD FROPA LATER THIS AFTN/EVE.

SOME IMPROVEMENT SHUD TAKE PLACE TONIGHT AND THUR AS A MORE
TYPICAL WLY FLOW REGIME SETS UP IN THE WAKE OF THE CURRENT SYS.
OUTSIDE OF BFD/JST...MOST SITES SHUD SEE A RETURN TO VFR.

OUTLOOK...
HI PRES SHOULD PROVIDE MAINLY VFR CONDS WITH LGT WINDS ON FRIDAY. A
WEAK UPPER AIR SYS SLIDES IN FOR SAT WITH SOME LGT WINTRY PCPN
PSBL. REDUCED CIGS/VSBYS POSSIBLE WITH THIS SYSTEM...ESPECIALLY
OVR THE ALLEGHENY HIGHLANDS /BFD AND JST/. AN ARCTIC COLD FRONT
COULD PUSH THRU THE REGION SAT NITE...FOLLOWED BY GUSTY NW WINDS
ON SUNDAY AND REDUCED CIGS/VSBYS IN SNOW SHWRS OVR THE MTNS /BFD
JST AOO UNV/.

&&

.HYDROLOGY...
CONTINUE THE FLOOD WATCH WITH AN ADDITIONAL 1-1.5 OF RAIN
EXPECTED TO PUSH SEVERAL RIVER POINTS TO NEAR OR ABOVE FLOOD.
EXPECT THE USUAL SMALLER STREAMS/CREEKS/POOR DRAINAGE AREAS TO SEE
PROBLEMS AS WELL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ004>006-010>012-
017>019-024>028-037-041-042-045-046-049>053.
DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...LACORTE
AVIATION...FITZGERALD/STEINBUGL
HYDROLOGY...
Hazardous weather outlook, Feb 6, 3:38 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 AM EST WED FEB 6 2008

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
070845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
338 AM EST WED FEB 6 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

IN ADDITION...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-056>059-063>066-070845-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
338 AM EST WED FEB 6 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

IN ADDITION...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Potter

When
February 6, 9:00 AM EST to 2:00 PM EST
Where
Potter County, 0.5 mi WSW of Genesee to 0.5 mi SW of Genesee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.997, -77.879

Heavy rain caused flooding in and around Genesee, with reports of several small streams out of their banks, and a number of flooded basements.

Flood, Potter

When
February 6, 6:30 PM EST to February 7, 1:00 AM EST
Where
Potter County, Roulette to 5 mi S of Costello
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.780, -78.150

Heavy rain caused flooding over portions of Potter County. Emergency Management reported flooding along portions of the Allegheny River near Roulette, and the First Fork of Sinnemahoning Creek was out of its banks near Costello.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80293, 80282.